Current issues of ACP Journal Club are published in Annals of Internal Medicine


Therapeutics

Indomethacin and nifedipine reduced coughing induced by captopril therapy

ACP J Club. 1992 Sept-Oct;117:42. doi:10.7326/ACPJC-1992-117-2-042


Source Citation

Fogari R, Zoppi A, Tettamanti F, et al. Effects of nifedipine and indomethacin on cough induced by angiotensin-converting enzyme inhibitors: a double-blind, randomized, cross-over study. J Cardiovasc Pharmacol. 1992 May;19:670-3.


Abstract

Objective

To compare the effectiveness of nifedipine with indomethacin in reducing coughing induced by captopril therapy.

Design

Randomized, double-blind, placebo-controlled, crossover trial.

Setting

Italy.

Patients

14 hypertensive patients (6 men and 8 women) between 47 and 65 years old, who developed a cough after 2 to 16 weeks of captopril therapy at a mean dosage of 58.9 mg/d (range 50 to 100 mg/d).

Intervention

In a crossover design, patients were allocated to receive, in random order, slow-release nifedipine (20 mg), indomethacin (50 mg), or placebo twice daily for 1 week.

Main outcome measures

Cough intensity and frequency. Patients completed a questionnaire at the end of each treatment phase that comprised a 10-point scale for cough intensity and frequency during the day (each day was divided into 5 subperiods) and 4 questions that assessed coughing at night. Blood pressure and heart rate were also measured.

Main results

Indomethacin and nifedipine reduced the mean score for cough intensity and frequency in each day subperiod, although indomethacin was twice as effective as nifedipine. Coughing was completely eliminated by indomethacin in 14% of patients and was reduced (score reduced by at least 10% vs placebo) in 65%. Nifedipine did not eliminate cough in any patients but reduced coughing in 58%. Nifedipine was associated with a trend toward a decrease in night coughing. With continued captopril treatment, nifedipine reduced both systolic blood pressure (SBP) and diastolic blood pressure (DBP) compared with both placebo (mean decrease in SBP 8.7 mm Hg, mean decrease in DBP 4.3 mm Hg, P < 0.05) and indomethacin (mean decrease in SBP 10.0 mm Hg, mean decrease in DBP 6.3 mm Hg, P < 0.05). Indomethacin increased diastolic blood pressure compared with placebo (mean increase 2.0 mm Hg, P < 0.05).

Conclusions

Indomethacin and nifedipine reduced the intensity and frequency of coughing induced by captopril therapy, but indomethacin was about twice as effective as nifedipine. Indomethacin therapy resulted in an increase in diastolic blood pressure, whereas both systolic and diastolic blood pressure decreased with nifedipine therapy.

Source of funding: Not stated.

Address for article reprint: Dr. R. Fogari, Dipartimento di Medicina Interna e Terapia Medica dell'Università di Pavia, Clinica Medica I, Policlinico S. Matteo, Piazza Golgi 6, 27100 Pavia, Italy.


Commentary

Drug treatment of hypertension frequently produces unpleasant toxicities that adversely affect patients' quality of life even when not life threatening. An annoying side effect has been the cough associated with the use of angiotensin-converting enzyme (ACE) inhibitors, especially among individuals with an atopic history. Clinicians should also remember that ACE inhibitor use may cause allergic reactions mediated by histamine, bradykinin, or capsaicin, a finding consistent with the fact that ACE inhibitors were first isolated from the venom of the South American pit viper (1).

The incidence of cough with the ACE inhibitor drug class has ranged from 1% to 14%. Most commonly the cough remains nonproductive without bronchospasm, and the incidence is higher in women than in men. Its precise mechanism is controversial. Possible cause-and-effect relations include ACE inhibitor treatment raising plasma kinin levels, thereby directly provoking bronchoconstriction or indirectly inducing prostaglandin release, prostacyclin synthesis, and resultant airway irritability. The latter effects are inhibited by nonsteroidal anti-inflammatory drugs (NSAIDs), with or without elevation of blood pressure (2).

Most clinicians switch to other antihypertensive medications when ACE inhibitor treatment induces cough. The study by Fogari and colleagues offers a modest alternative for physicians whose patients respond well to the afterload-reducing effects of ACE inhibitors but who develop an intolerable cough. Although the co-administration of an NSAID (indomethacin in this study) may exacerbate hypertension or fluid retention, the addition of a dihydropyridine calcium channel blocking agent such as nifedipine may provide adequate relief of cough with the added benefit of augmenting the decrease in blood pressure.

Peter Rudd, MD
Stanford UniversityStanford, California, USA

Peter Rudd, MD
Stanford University
Stanford, California, USA


References

1. Lindgren BR. New aspects of inflammatory reactions and cough following inhibition of angiotensin converting enzyme. Acta Physiol Scand Suppl. 1988;573:1-60.

2. McEwan JR, Choudry NB, Fuller RW. The effect of sulindac on the abnormal cough reflex associated with dry cough. J Pharmacol Exp Ther. 1990;255:161-4.